Dangerous drug lawyers at Pintas & Mullins Law Firm report that a popular class of antibiotics known as fluoroquinolones are now associated with increased risk of blood sugar swings in patients with diabetes. Studies link the drugs to an increased risk of both hypo- and hyperglycemia compared to other antibiotics.
In response to these and other findings, the FDA recently issued a warning for fluoroquinolone antibiotics and required all drug labels to be updated to clarify these risks to patients and physicians. One large study conducted at National Taiwan University in Taipei linked fluoroquinolones with dangerous swings in blood sugar, as well as negative events affecting the musculoskeletal, renal, central nervous endocrine, and cardiovascular systems.
The study took place over nearly two years and examined over 12,500 diabetic patients prescribed to three separate classes of antibiotics: fluoroquinolones, cephalosporins, and macrolides. Among these patients (who were prescribed such brand-names as Cipro, Avelox, and Levaquin), 215 experienced a hyperglycemic event and 425 experienced a hypoglycemic event within 30 days.
Fluoroquinolone antibiotics include Cipro (ciprofloxacin), Levaquin (levofloxacin),
Noroxin (norfloxacin), Factive (gemifloxacin), Avelox (moxifloxacin),
and Floxin (ofloxacin).
Compared to the other classes of antibiotics, the fluoroquinolones (levofloxacin, ciprofloxacin, moxifloxacin) demonstrated a 1.75, 1.87, and 2.48 increased risk for hypoglycemia, respectively. For hyperglycemia, the risks were 1.79, 1.46, and 2.13 times higher. For these three drugs specifically, moxifloxacin – brand name Avelox – was associated with the highest risk by far for both hyper- and hypoglycemia.
The lead researcher, Dr. Mei-Shu Lai, concluded that other antibiotics should be considered in diabetic patients if their blood sugar levels are of any concern. The study was funded by the Taiwan Department of Health and published in the medical journal Clinical Infectious Diseases.
Previous research also found the antibiotics, particularly one brand, Tequin (gatifloxacin) to be associated with hyper- and hypoglycemia. Tequin was consequently pulled from U.S. markets due to the blood sugar abnormalities.
In addition to the FDA’s warning about the risk of dangerous blood sugar levels in diabetic patients, the federal agency also recently warned patients that fluoroquinolones could cause rapid and permanent nerve damage. Labels for these drugs were updated to reflect this warning and to clarify the risk of peripheral neuropathy associated with the antibiotics. Peripheral neuropathy is a type of nerve damage affecting the cells sending information from the spinal cord and brain to the rest of the body.
Symptoms of peripheral neuropathy include arm and leg pain, tingling, burning,
weakness, or numbness. Notably, the risk of peripheral neuropathy occurs
only when the fluoroquinolones were taken orally or by injection. Topical
formulations (creams, ointments) were not associated with increased neurological
risks. In light of these risks, the FDA urged physicians to switch patients
to non-fluoroquinolones if any of the above-mentioned symptoms of neurological
problems develop. What is perhaps most worrisome is that the condition
may occur at any time during treatment, and can last for years after the
drug is stopped with the potential for permanence.
The FDA reports that, in 2011, more than 23 million people filled prescriptions for an oral fluoroquinolone from American pharmacies, and about 3.8 million hospital patients were billed for injectable versions of the drug. This family of antibiotics is often prescribed to treat common ailments such as urinary tract infections, pneumonia, and respiratory tract infections.
Antibiotic lawyers at Pintas & Mullins Law Firm have decades of experience advocating on behalf of those seriously or permanently injured by dangerous drugs. If you or a loved one suffered neurological or blood sugar problems from a fluoroquinolone, you may be entitled to compensation for your medical bills, lost wages, and emotional distress, and should contact a skilled lawyer as soon as possible.